Different patterns of cytokines, ECP and immunoglobulin profiles at two adverse drug reactions in a patient
Version of Record online: 21 NOV 2005
Volume 47, Issue 6, pages 616–621, December 2005
How to Cite
Aihara, Y., Ito, S., Aihara, M., Kobayashi, Y. and Yokota, S. (2005), Different patterns of cytokines, ECP and immunoglobulin profiles at two adverse drug reactions in a patient. Pediatrics International, 47: 616–621. doi: 10.1111/j.1442-200x.2005.02143.x
- Issue online: 21 NOV 2005
- Version of Record online: 21 NOV 2005
- Received 17 June 2004; revised 28 December 2004; accepted 28 February 2005.
- adverse reaction;
- hypersensitivity syndrome;
- viral reactivation
AbstractObjectives: Drug-induced hypersensitivity syndrome (HS) is a rare but life-threatening disease. We experienced carbamazepine-induced HS in a 14-year-old boy, who had cefaclor-induced cutaneous eruptions 15 months later. To clarify the mechanisms of HS and the differences between two diseases we studied this case in detail.
Methods: We investigated the associated viral agents by polymerase chain reaction and the specific antibodies. We also studied the mechanism of diseases by measuring chemical mediators including cytokines, ECP and immunoglobulins.
Results: The patient was diagnosed as having carbamazepine-induced HS associated with reactivation of human herpesvirus 6 based on the clinical course and laboratory data including drug-induced lymphocyte stimulation tests. Similarly, the diagnosis of cefaclor-induced eruption without any viral reactivation was made. Serum levels of IFN-γ, IL-6, TNF-α, IL-5 and ECP were increased significantly at HS but mildly at cefaclor-induced eruptions. Furthermore, we detected transient hypogammaglobulinemia only at HS.
Conclusions: This is the first report of anticonvulsant-induced HS followed by antibiotic-induced eruptions in a patient. In addition, we demonstrated difference in serum levels of inflammatory cytokines, immunoglobulins, activated eosinophils and viral reactivation between these diseases. This case would contribute to the understanding of the pathophysiology of adverse drug reactions including HS.